To use all functions of this page, please activate cookies in your browser.
With an accout for my.chemeurope.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Additional recommended knowledge
The word "overdose" implies that there is a safe dosage; therefore, the term is commonly only applied to drugs, not poison. Drug overdoses are sometimes caused intentionally to commit suicide or as self-harm, but many drug overdoses are accidental and are usually the result of either irresponsible behavior or the misreading of product labels. Other causes of overdose include use of multiple drugs with counter indications simultaneously (for instance, heroin/certain prescription pain medications and cocaine/amphetamines/alcohol) and use after a period of abstinence or unexpected purity of the drug consumed.
A common unintentional overdose in young children involves multi-vitamins containing iron. Iron is a component of the hemoglobin molecule in blood, used to transport oxygen to living cells. When taken in small amounts, iron allows the body to replenish hemoglobin, but in large amounts it causes severe pH imbalances in the body. If this overdose is not treated with chelation therapy, it can lead to death or permanent coma.
Deaths caused by adulterated drugs, most commonly heroin, are often incorrectly attributed to overdose.
Symptoms of overdose occur in various forms:
Diagnosis of an overdosed patient is generally straightforward if the drug is known. However, it can be very difficult if the patient cannot (or refuses to) state what drug they have overdosed on. At times, certain symptoms and signs exhibited by the patient, or blood tests, can reveal the drug in question. Even without knowing the drug, most patients can be treated with general supportive measures.
In some instances, antidotes may be administered if there is sufficient indication that the patient has overdosed on a particular type of medication. Naloxone in opioids and flumazenil in benzodiazepines, are specific receptor antagonists and they reverse completely the effect of the poisoning drug.
First aid can prevent a death from overdose of depressants, as it may take several hours for someone to die in these cases. The common drugs in this category include opiates (ie. heroin, morphine and methadone), alcohol, and certain prescription drugs (such as Benzodiazepines). Signs of overdose are those of a depressed central nervous system — slow, infrequent or shallow breathing, blue lips or fingernails, cold or pale skin, slow or faint pulse, snoring or gurgling noises, and the inability to be aroused from nodding off (unresponsiveness).
People can overdose on stimulants, such as amphetamines, and cocaine, with symptoms such as rapid heartbeat, muscle cramps, seizures, paranoia, psychosis, confusion, loss of control of movement, vomiting, lack of consciousness, and possibly cardiac arrest. It can result in an often fatal condition known as excited delirium.
First aid in these cases involves staying with the person and helping them to remain calm. Move them to a quiet area, and where possible, apply a wet cloth to their neck or forehead. If unconscious, place them in the recovery position and call an ambulance.
Common types of drugs that are overdosed on:
While they do not give separate figures for drug overdoses and other kinds of accidental poisoning, the National Center for Health Statistics report that 19,250 people died of accidental poisoning in the U.S. in the year 2004.
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Drug_overdose". A list of authors is available in Wikipedia.|